Alabama, 2022

Tornadoes and Flash Flooding in Alabama, March 22 to 23, 2022

March 22 to 23, 2022 · NWS BMX · 15 events in 8 counties and zones

Several supercell thunderstorms developed ahead of a QLCS in advance of a cold front. One supercell produced three weak tornadoes, with another QLCS producing a weak tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Several supercell thunderstorms developed ahead of a QLCS in advance of a cold front. One supercell produced three weak tornadoes, with another QLCS producing a weak tornado. Training thunderstorms resulted in many instances of flash flooding and river flooding, with three flash flood fatalities occurring in Tuscaloosa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 22, 4:50 PM CST, 10 minutes earlier.

Area forecast discussion, Mar 22, 4:50 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
550 PM CDT Tue Mar 22 2022

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...
/Updated at 0532 PM CDT Tue Mar 22 2022/

Broken QLCS/LEWP is currently progressing through much of West
Alabama at this hour. In general, the fast forward propagation of
this line has allowed for very little destabilization of the warm
sector, thus the main axis of instability has been suppressed
further south. However as expected, wind shear will remain
sufficient to support low and mid-level rotating updrafts through
the evening hours and the current tornado watch looks to be
adequate at this time. Any robust updrafts will need to be
monitored for tornado potential. The greatest threat will
remain across the southern-third of the state where the highest
surface based instability values are expected. The threat will
begin to diminish as we move into the early overnight period as
the once sufficient instability trends downward as the main line
surges east.

17/KLAWS

.LONG TERM...
/Updated at 0248 PM CDT Tue Mar 22 2022/

Aside from some lingering light showers in the far southeastern
counties Wednesday night, the remainder of the 7-day forecast will
be dry. We'll see a cool down toward the end of the week and into
the weekend, and then a warming trend early next week.

No substantial changes from the previous long term forecast.

/61/

Previous long-term discussion:
/Updated at 0300 AM CDT Tue Mar 22 2022/

Wednesday night through Monday.

A large, nearly cut off upper-level trough over the central and
eastern CONUS, will slowly move eastward Wednesday night and
Thursday. The associated dry slot will move over the region and
provide dry conditions behind a slow-moving cold front. Lingering
showers near the front should remain just outside our forecast area
across SE AL and SW GA.

The upper-level trough axis will finally shift eastward on Friday,
with a reinforcing push of cooler and drier air. Yet another
shortwave will dig into the Mid-Atlantic and Northeast states on
Saturday with continued cool northwesterly flow. A surface ridge
axis is expected to promote radiational cooling with the potential
for frost across the northern counties on Sunday morning. This will
be followed by significant warming trend for Monday as southwesterly
flow rapidly develops.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Flying conditions will deteriorate through the afternoon hours
from west to east as a convective complex moves east into the
area. Expect windy conditions at the surface with southeast winds
10-20 kt, increasing 20-30 kt with higher gusts at times even
outside of convection. Showers and thunderstorms will become
likely later this afternoon in the west, expanding east with time
with all modes of severe weather possible. Expect low CIGs
overnight with improving conditions through the morning hours on
Wednesday as most of the rain moves out by mid morning with only
some lingering showers far east.

05

&&

.FIRE WEATHER...

Strong to severe storms are likely this afternoon and tonight,
with gusty south to southeast winds and locally heavy rain. KBDI
values remain very low due to above normal rainfall this month.
Drier and more favorable burn conditions return by Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     61  69  40  64  39 / 100  20  10  10   0
Anniston    64  71  42  65  41 / 100  20  10  10   0
Birmingham  61  66  43  64  43 / 100  20  10   0   0
Tuscaloosa  57  64  42  66  42 / 100  10   0   0   0
Calera      62  67  44  66  43 / 100  10   0  10   0
Auburn      64  73  46  65  45 / 100  50   0  10  10
Montgomery  67  73  45  69  44 / 100  20   0  10   0
Troy        66  76  47  68  46 /  80  20   0  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 7 AM CDT Wednesday for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale...
Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

Flood Watch through Wednesday morning for the following
counties: Bibb...Blount...Chilton...Dallas...Fayette...Greene...
Hale...Jefferson...Lamar...Marengo...Marion...Perry...Pickens...
Shelby...St. Clair...Sumter...Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Mar 22, 9:49 AM CST, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1049 AM CDT Tue Mar 22 2022

ALZ011>015-017>050-231900-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1049 AM CDT Tue Mar 22 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe thunderstorms are possible this afternoon through
tonight across Central Alabama. Threats include tornadoes, damaging
wind gusts, and large hail.

Locally heavy rainfall is likely this afternoon through tonight. One
to four inches of rain is possible, with locally higher amounts in
the northwest. This could lead to flooding of low lying or poor
drainage areas.

Non-thunderstorm wind gusts up to 40 mph are possible across Central
Alabama today and tonight. This could lead to sporadic uprooted
trees and power outages.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

River flooding is forecast for portions of the Tombigbee and Black
Warrior Rivers. Please refer to river products for specific
information.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed this afternoon through tonight.

In the hours before

Special weather statement, Mar 22, 3:08 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Birmingham AL
408 PM CDT Tue Mar 22 2022

ALZ011-013-222200-
Fayette AL-Marion AL-
408 PM CDT Tue Mar 22 2022

...Strong thunderstorms will impact portions of eastern Marion and
Fayette Counties through 500 PM CDT...

At 408 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hamilton to near Bluff to near Millport.
Movement was east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Winfield, Fayette, Guin, Hackleburg, Brilliant, Glen Allen, Belk, Gu-
Win, Bankston, Bluff, Brinn, Lake Buttahatchee, Bear Creek, Twin,
Tucker, Stone Wall, Wayside, Richard Arthur Field, Fayette County
Public Lake and Upper Bear Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM CDT for northwestern
and west central Alabama.

&&

LAT...LON 3431 8764 3358 8765 3358 8767 3352 8767
      3353 8795 3401 8795 3431 8782
TIME...MOT...LOC 2108Z 253DEG 42KT 3416 8800 3388 8794 3357 8803

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Mar 22, 3:47 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Birmingham AL
447 PM CDT Tue Mar 22 2022

ALZ014-222245-
Winston AL-
447 PM CDT Tue Mar 22 2022

...Strong thunderstorms will impact portions of Winston County
through 545 PM CDT...

At 447 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Needmore to near Eldridge. Movement was
east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Haleyville, Lynn, Arley, Double Springs, Addison, Nauvoo, Houston
Recreational Area, Camp McDowell, Nesmith, Ashbank, Brushy Lake,
Poplar Springs, Ashridge, Falls City, Moreland, Smith Lake, Helicon,
Inmanfield, Sardis and Corinth Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CDT for central and
northwestern Alabama.

&&

LAT...LON 3430 8711 3399 8711 3400 8719 3398 8720
      3399 8722 3400 8764 3430 8763
TIME...MOT...LOC 2147Z 276DEG 29KT 3428 8762 3398 8762

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Mar 22, 3:51 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Birmingham AL
451 PM CDT Tue Mar 22 2022

ALZ022-031-222230-
Greene AL-Pickens AL-
451 PM CDT Tue Mar 22 2022

...A strong thunderstorm will impact portions of southeastern Pickens
and northwestern Greene Counties through 530 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
New West Greene, or 15 miles south of Aliceville, moving northeast at
40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gainesville, New West Greene, Benevola, Johnston Lake, Mantua, Jena,
West Greene, Pleasant Ridge, New Mount Hebron and Lewiston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM CDT for west central
Alabama.

&&

LAT...LON 3293 8818 3294 8817 3296 8819 3295 8817
      3296 8816 3300 8818 3316 8806 3315 8784
      3309 8784 3281 8811 3283 8814 3282 8815
      3283 8817 3286 8816 3288 8818 3292 8820
      3294 8820
TIME...MOT...LOC 2151Z 212DEG 34KT 3290 8819

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Mar 22, 4:21 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
521 PM CDT Tue Mar 22 2022

ALZ022-222245-
Pickens AL-
521 PM CDT Tue Mar 22 2022

...A strong thunderstorm will impact portions of southeastern Pickens
County through 545 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Benevola, or 10 miles southeast of Carrollton, moving northeast at 45
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gordo, Benevola, Johnston Lake, Kirk and Pioneer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM CDT for west central
Alabama.

&&

LAT...LON 3344 8784 3315 8784 3314 8786 3314 8787
      3312 8791 3312 8793 3310 8795 3309 8795
      3308 8797 3315 8809
TIME...MOT...LOC 2221Z 220DEG 38KT 3317 8796

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

89^GSatterwhite
Special weather statement, Mar 22, 4:32 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
532 PM CDT Tue Mar 22 2022

ALZ023-222330-
Tuscaloosa AL-
532 PM CDT Tue Mar 22 2022

...A strong thunderstorm will impact portions of northwestern
Tuscaloosa County through 630 PM CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Jena, or 7 miles southeast of Gordo, moving northeast
at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Northern Tuscaloosa, Northport, Holt, Coker, Samantha, Lake Lurleen
State Park, Tuscaloosa Amphitheater, Tuscaloosa Regional Airport,
Binion Creek Landing, Whitson, Lake Tuscaloosa, Moores Bridge,
Windham Springs, Flatwoods, Lake Harris, Lake Nicol, Wiley, Echola,
Highway 69 Bridge and Oliver Lock And Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 700 PM CDT for central and
west central Alabama.

&&

LAT...LON 3343 8784 3352 8775 3352 8767 3358 8767
      3358 8763 3361 8763 3360 8737 3359 8737
      3359 8732 3356 8732 3324 8749 3311 8784
TIME...MOT...LOC 2232Z 220DEG 38KT 3323 8783

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Mar 22, 4:40 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
540 PM CDT Tue Mar 22 2022

ALZ030>032-222345-
Greene AL-Hale AL-Sumter AL-
540 PM CDT Tue Mar 22 2022

...A strong thunderstorm will impact portions of central Greene,
northwestern Hale and central Sumter Counties through 645 PM CDT...

At 540 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bluffport, or near Livingston, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Livingston, Eutaw, Moundville, Forkland, Akron, Boligee, Epes, Walden
Quarters, The University Of West Alabama, Thornhill, Wedgeworth,
Tishabee, Allison, Bluffport, Knoxville, Coatopa, Evansville,
Moundville Airport, Eutaw Municipal Airport and Mound State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM CDT for west central
Alabama.

&&

LAT...LON 3304 8783 3302 8783 3302 8771 3301 8772
      3301 8771 3300 8751 3245 8811 3259 8829
TIME...MOT...LOC 2240Z 220DEG 38KT 3259 8813

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

89^GSatterwhite

The radar

The Birmingham radar (KBMX), 121 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

7 tornado, 5 flash flood, 3 hail. Local standard time, as filed.

Tornado, Greene

When
March 22, 5:00 PM CST to 5:02 PM CST
Where
Greene County, 3.68 mi ENE of Braggville to 4.09 mi NW of Forkland
Rating
EF0
Path length
0.88 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
32.691, -87.938

National Weather Service meteorologists surveyed damage in southern Greene County and determined that it was consistent with an EF0 tornado, with maximum winds near 65 mph. The tornado formed along County Road 20 just northwest of the intersection of County Road 142. It tracked northeastward crossing County Road 142 before dissipating in a wooded area. Damage was mainly limited to uprooted trees but a hunting blind was also blown over. A TDS was observed by a nearby Doppler on Wheels mobile radar. Special thanks to the NSSL UAS team for their assistance with this survey.

Tornado, Greene

When
March 22, 5:04 PM CST to 5:08 PM CST
Where
Greene County, 5.04 mi E of Five Pts to 4.99 mi S of Eutaw Muni Arpt
Rating
EF0
Path length
3.27 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
32.724, -87.914

National Weather Service meteorologists surveyed damage in southern Greene County and determined that it was consistent with an EF0 tornado, with maximum winds near 75 mph. A tornado formed west of Highway 43 just south of County Road 148. The tornado uprooted several trees as it crossed Highway 43 and caused roof damage to a chicken house. The tornado continued northeast and crossed County Road 146. A few shingles were blown off a house on County Road 148. The tornado downed a couple more trees before dissipating along County Road 150. Special thanks to the NSSL UAS team for their assistance with this survey.

Tornado, Tuscaloosa

When
March 22, 5:21 PM CST to 5:25 PM CST
Where
Tuscaloosa County, 11.98 mi ESE of Sterling to 12.19 mi E of Sterling
Rating
EF0
Path length
0.97 mi
Path width
175 yd
Reported by
NWS Storm Survey
Coordinates
33.509, -87.378

National Weather Service meteorologists surveyed damage in northeast Tuscaloosa County and determined that it was consistent with an EF0 tornado, with maximum winds near 85 mph. The tornado formed in a wooded area southwest of Williams Camp Road. It uprooted and snapped some trees in a narrow convergent path as it crossed Williams Camp Road twice. Along the lake, several homes had minor roof damage and a few boathouses were damaged, though some of this damage appeared to be from inflow and forward flank winds outside of the tornado damage path. The tornado intensified as it crossed the lake, with a couple dozen snapped and uprooted trees visible across the lake as well as a damaged boathouse. The tornado moved northeast in a wooded area with several downed trees visible in a ravine. The tornado dissipated as it crossed a logging road.

Tornado, Hale

When
March 22, 5:38 PM CST to 5:41 PM CST
Where
Hale County, 0.69 mi N of Powers to 1.52 mi ENE of Moundville
Rating
EF0
Path length
2.71 mi
Path width
430 yd
Continued into
Tuscaloosa, Al (BMX)
Reported by
NWS Storm Survey
Coordinates
32.980, -87.630

National Weather Service meteorologists surveyed damage in northern Hale County and determined that it was consistent with an EF0 tornado, with maximum winds near 80 mph. The tornado began just west of Highway 69 near County Road 52. It caused damage to the roof of a barn and a business along Highway 69. The tornado also uprooted numerous trees with at least two falling on a home and manufactured home. The tornado continued northeastward, crossing Industrial Drive and damaging homes on Azalea Lane. Splatter was observed on the east side of two homes at the end of Azalea Lane. The tornado then crossed County Road 50, uprooting a few more trees before crossing County Line Road and into Tuscaloosa County.

Tornado, Tuscaloosa

When
March 22, 5:41 PM CST to 5:42 PM CST
Where
Tuscaloosa County, 3.48 mi SSE of Hull to 3.26 mi SSE of Hull
Rating
EF0
Path length
0.42 mi
Path width
105 yd
Reported by
NWS Storm Survey
Coordinates
33.005, -87.594

National Weather Service meteorologists surveyed damage in far southern Tuscaloosa County and determined that it was consistent with an EF0 tornado, with maximum winds near 70 mph. This tornado formed in Hale County and crossed into Tuscaloosa County at County Line Road. The tornado continued northeast and dissipated near Sagebrush Drive, producing mostly broken tree branches.

Hail, Tuscaloosa

When
March 22, 6:00 PM CST to 6:01 PM CST
Where
Tuscaloosa County, 0.69 mi S of Holt Jct
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.210, -87.500

Quarter size hail in Alberta City.

Flash Flood, Tuscaloosa

When
March 22, 6:40 PM CST to 8:30 PM CST
Where
Tuscaloosa County, 0.91 mi SSE of Coker to 5.23 mi W of Fox
Cause
Heavy Rain
Deaths
3 direct, 0 indirect
Reported by
Public
Coordinates
33.218, -87.694

Significant flooding across the city of Tuscaloosa and surrounding communities. Water rescues performed at several residences along Hunter Creek and vehicles submerged. Three fatalities in a submerged vehicle, one male and two females. The vehicle they were riding in left the roadway and into drainage ditch near the intersection of Main Street NE and 19TH Street NE.

Tornado, Bibb

When
March 22, 8:08 PM CST to 8:10 PM CST
Where
Bibb County, 3.42 mi NW of Marvel to 3.4 mi NNW of Marvel
Rating
EF0
Path length
1.34 mi
Path width
100 yd
Continued into
Shelby, Al (BMX)
Reported by
NWS Storm Survey
Coordinates
33.186, -87.041

National Weather Service meteorologists surveyed damage in northeast Bibb County and determined that it was consistent with an EF0 tornado, with maximum winds near 75 mph. The tornado touched down along CR 21 where a few trees were uprooted. The tornado then tracked northeastward, uprooting additional trees and crossing into Shelby County. No structural damage was observed as the track went across forested areas and stayed clear of residential areas.

Tornado, Shelby

When
March 22, 8:10 PM CST to 8:13 PM CST
Where
Shelby County, 2.62 mi WNW of Boothton to 2.1 mi WNW of Gurnee Jct
Rating
EF0
Path length
1.42 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
33.196, -87.021

National Weather Service meteorologists surveyed damage in western Shelby County and determined that it was consistent with an EF0 tornado, with maximum winds near 75 mph. This tornado began in Bibb County and entered western Shelby County about three-quarters of a mile southwest of Red Rock Road. The short track went across forested areas and stayed clear of isolated residential areas, with damage confined to uprooted softwood trees.

Flash Flood, Jefferson

When
March 22, 8:40 PM CST to 9:45 PM CST
Where
Jefferson County, 0.94 mi ESE of Thomas Jct to 1.12 mi SW of (Bhm)birmingham Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.527, -86.834

Multiple roads flooded and impassable across the Birmingham metro area, including 20th Street near Morris Avenue, and Oporto Madrid Blvd at Crestwood Blvd. Vehicles were submerged and water rescues performed along Highway 31 near the Galleria shopping center.

Flash Flood, Shelby

When
March 22, 8:45 PM CST to 10:00 PM CST
Where
Shelby County, 0.41 mi W of Acton to 1.04 mi N of Quito
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.351, -86.827

Several locations along Valleydale Road east of I-65 under water with submerged vehicles and water rescues.

Hail, Talladega

When
March 22, 9:37 PM CST to 9:38 PM CST
Where
Talladega County, Fayetteville
Measured
1 in hail
Reported by
Public
Coordinates
33.150, -86.420

Hail, Talladega

When
March 22, 9:44 PM CST to 9:45 PM CST
Where
Talladega County, Sylacauga
Measured
1 in hail
Reported by
Public
Coordinates
33.170, -86.250

Flash Flood, Talladega

When
March 22, 11:05 PM CST to March 23, 2:30 AM CST
Where
Talladega County, 1.12 mi ENE of Childersburg to 0.62 mi ESE of Rendalia
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
33.276, -86.352

Numerous roads flooded and impassable across the southern portions of Talladega County. Water recues performed in some homes and vehicles in the cities of Sylacauga and Fayetteville. 3.56 inches reported at the Sylacauga AWOS (KSCD) in a three hour period.

Flash Flood, Calhoun

When
March 22, 11:30 PM CST to March 23, 1:30 AM CST
Where
Calhoun County, 0.8 mi NW of Coldwater to 2.93 mi SE of Eulaton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.588, -85.930

Widespread flooding in the cities of Oxford and Anniston in far southern Calhoun County. Choccolocco Creek out of its banks which resulted in several homes flooded. Water several feet deep on both side of Interstate 20 with five vehicles submerged. An nearby ASOS (KANB) reported 3.47 inches of rainfall in a 4 hour period.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Tuscaloosa2022-03-2272MaleVehicle/Towed TrailerDirect
Flash Flood, Tuscaloosa2022-03-2258FemaleVehicle/Towed TrailerDirect
Flash Flood, Tuscaloosa2022-03-2242FemaleVehicle/Towed TrailerDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyThe tornado archive for Alabama, 2022Warnings in Alabama, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018319, 1018320, 1018321, 1018322, 1018323, 1018324, 1018764, 1018762, 1018763, 1018765, 1018766, 1018767, 1018768, 1018769, 1018783.